Alert archive / Tennessee / Flash Flood Warnings in 2024

Flash Flood Warning 32, NWS Morristown, TN

September 1, 2024Sevier County, Tennessee

NWS Morristown, TN issued this flash flood warning at Sep 1, 2024, 5:24 PM EDT for Sevier County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2024, 5:24 PM EDT (21:24 UTC)
Expired
Sep 1, 2024, 8:30 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Sevier County, TN

The radar

The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 3:01 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 1, 3:01 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
301 PM EDT Sun Sep 1 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 300 PM EDT Sun Sep 1 2024

Key Messages:

1. Widespread and beneficial rainfall expected through late this
evening.

2. Dry, but still warm tomorrow.

Discussion:

A cold front was situated across Kentucky and back into western
Tennessee this afternoon. Ahead of the front, widespread showers and
thunderstorms were developing, stretching from western portions of
our Virginia counties southwest through the northern plateau and
into middle Tennessee. Shortwave energy on the southwest periphery
of a synoptic scale H5 trough over eastern Canada will drop
southeast through the Ohio valley this evening and through the
overnight hours. This will push that surface front southeast and
lead to expanding coverage of convection across the forecast area
through the evening hours. Expect largely diurnal trends with the
convection, such that rain chances will drop off overnight despite
the cold front not pushing through until roughly daybreak Monday
morning.

Tonight, other than some convective debris cloudiness in the mid
levels and above, clouds should thin out pretty good. Forecast
soundings show that low level moisture remains high due to the cold
front passage and subsequent air mass change not occurring until
after daybreak tomorrow. As such, think that fog development will be
possible across the forecast tonight, but relatively speaking more
widespread north of the I-40 corridor where skies will clear up
soonest.

Tomorrow, most guidance still is saying mid to upper 80s for highs
south of the I-40 corridor. At first glance that seems warm given
the frontal passage, but it's not a strong air mass change and it's
only early September so sunny skies will promote another warm day.
Dewpoints will be dropping however so it will be more comfortable
than some of the heat we've had of late.

&&

.LONG TERM...
(Monday night through next Sunday)
Issued at 300 PM EDT Sun Sep 1 2024

Key Messages:

1. Rain and thunderstorm chances drop at the beginning of the week
then increase late week, with the best chances on Thursday and
Friday. More clouds and better coverage later in the week. Also,
rainfall amounts will start adding up to possibly help drought
conditions in the southern part of east Tennessee.

2. A trend towards cooler than normal temperatures for early
September will occur through most of the week after Monday. Highs in
the upper 70s to low 80s possible Thursday and Friday.

Discussion:

At the start of the long term we will be post-frontal with high
pressure building to the north. The front expected to impact the
area today (Sunday) and Monday, will stall along northern Gulf of
Mexico and across Florida. Surface high pressure will strengthen as
it edges east over New England. The past couple of afternoon
forecast packages, the only consistency has been the stalled front
along the coast. Temperatures and chances for showers and storms are
finding it difficult to settle on any sort of agreement. 24 hours
ago it was referenced as a "battle" between high pressure to the
north and unsettled weather to the south which places our region
sandwiched right between. Temperatures of course will be much warmer
if no cloud cover or precipitation.

Troughing entering the PNW at the start of the period will move
across the country through the week while digging south over the
Great Lakes by the weekend. A front will accompany the upper trough,
eventually passing overhead next weekend. The stalled front to the
south will still be parked by the week's end. High pressure moving
off of New England will aid moisture return to the area especially
Thursday into Friday. Chances for showers and thunderstorms will
also increase this sequence of days, with best possible accumulation
on Friday. This also coincides with the coolest temperatures of the
week. Chances will decrease heading into Saturday, but there is
uncertainty if northwest flow induced precipitation will develop
following the FROPA which would keep isolated to scattered showers
mostly across higher terrain.

&&

.AVIATION...
(18Z TAFS)
Issued at 131 PM EDT Sun Sep 1 2024

Widespread SHRA/TSRA will move across eastern TN this afternoon
and evening as a front moves in from the northwest. Convection
should affect all terminals between roughly 20z and 00z. Despite
the front moving through tonight, dry air advection doesn't begin
in earnest until Monday afternoon. As such, expect a saturated
low level air mass tonight with clearing mid level clouds that
will promote fog and low cloud development. Uncertain on any
impacts at KCHA given how dry the ground is down there, but KTYS
and KTRI look to have conditions drop to IFR or lower after 08z
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             88  70  89  68 /  70  30   0   0
Knoxville McGhee Tyson Airport, TN  85  68  86  65 /  70  30   0   0
Oak Ridge, TN                       83  66  85  64 /  60  20   0   0
Tri Cities Airport, TN              81  66  81  61 /  70  30   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...CD
LONG TERM....KS
AVIATION...CD
Hazardous weather outlook, Sep 1, 3:29 AM EDT, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
329 AM EDT Sun Sep 1 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020730-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
329 AM EDT Sun Sep 1 2024 /229 AM CDT Sun Sep 1 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

A marginal risk of strong to severe wind gusts continues this
afternoon, mainly for northern and central portions of East
Tennessee, as well as southwest Virginia. Storms may also produce
locally heavy rainfall that can lead to flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely to be needed today.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 3:51 PM EDTAreal Flood AdvisoryMRXRhea3 hr
Sep 1, 5:14 PM EDTAreal Flood AdvisoryMRXBledsoe, Hamilton, Meigs, Rhea117 min
Sep 1, 5:26 PM EDTAreal Flood AdvisoryMRXCocke, Greene3 hr
Sep 1, 5:53 PM EDTSpecial Weather StatementMRXBradley52 min

Nearby

Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.